The Diabetes Forum Support Community For Diabetics Online banner

1 - 6 of 6 Posts

·
Registered
Joined
·
34 Posts
Discussion Starter #1
I am 54 years old and was diagnosed with Type 2 late last year. I am not overweight. I was eating a lot of sweats and drinking a lot or regular coke and not exercising much. I was first on Onglyza - I had some weird side effects I'll explain later. I thought it may be Onglyza so doctor switched to Janumet twice a day. My A1C went from 10.9 to 7.8 in one month. My blood sugar has been low - 90 to 140 or so. My dietician said I wasn't eating enough. I thought the lower the blood sugar the better but apparently that's not exactly how it works. I guess below 180 or so 2 hours after a meal is acceptable.
What is happening frequently is my extreme sensitivity to sunlight. I cannot even drive it is so bright and blurry. This happens mostly in the middle of the day. I also am experiencing a tremendous back of neck ache and some abdominal aching when I walk or exercise. This has happened after I have taken the diabetes medicine.
Any thoughts or suggestions?
I also want to say you guys are very brave and gracious with your time helping newbies like me and others.
 

·
Registered
Joined
·
24,394 Posts
Welcome, Jim, and thank you for joining us. Your numbers are very good, and forgive me for saying so, but if that dietitian thinks 90-140 is LOW, she has rocks in her head! :D As regards blood sugars, lower IS better, and 180 anytime is not acceptable! Unless you're dropping below 70, your numbers are fine, and the more they stabilize at the lower levels, the more improvement you'll prob'ly find in your vision. Blurry vision is often one of our first signals that we're running too high.

I have no experience with either of the meds you've been prescribed, but there are others here who have better knowledge than I. So stay tuned! :)
 
O

·
Guest
Joined
·
0 Posts
welcome Jim - I've had type 2 for 12 years now... on insulin. I agree with Shanny that when your sugar is high you get blurred vision. Maybe it's a good idea to test your BGL at that time of day to see where you're sitting. BGLs can fluctuate a lot and it is affected by so many variables, not just food and exercise. Keeping your health in check overall and keeping stress at bay is very important. I hope you can share with us your experiences often. :)
 

·
Registered
Joined
·
4,368 Posts
I was told something similar by my dietician , 4 years ago. I thought as long as I was close to 180 was OK. Boy, was I wrong. A blood sugar low is something below 70. Even when I hit the 60's I still feel pretty good but usually try to eat something small. I try to keep my bgs in the 70-110 range most of the day to avoid complications. I am not familiar with the Januvia side of janumet, but I have been on metformin for 4 years. Many do experience some gastric side effects with metformin. I'm not sure if that is what you are experiencing. Also many diabetics seem to be more apt to get muscle and joint problems especially if their bgs are high. As far as the sensitivity to sun, I have the same problem and always wear dark sunglasses outside. I'm not sure if it is related to the diabetes. I had it way before I took diabetes medication.
 

·
Registered
Joined
·
1,491 Posts
Welcome to the forum, Jim!

My blood sugar has been low - 90 to 140 or so. My dietician said I wasn't eating enough. I thought the lower the blood sugar the better but apparently that's not exactly how it works. I guess below 180 or so 2 hours after a meal is acceptable.
As others have mentioned, 90-140 readings are not low, especially for diabetics on medication. Many Dr's and Dietician's don't understand that even as diabetics, our BG readings don't always need to be high.

As an example, I was diagnosed barely a month ago with a fasting BG of 14.8 (267 by your scale) and A1c of 12.1... I don't know my current A1c but my Fasting BG's are now averaging about 6.6 (119) and my post-meal BG's are usually anywhere from 5.1 to 7.2 (92-130). This is a FAR cry from where I used to be, and those numbers are STILL (slowly) going down. The only Med I'm on for diabetes is Metformin. The last time I saw a BG near 140 was due to eating pizza... which is a definite no-no for me.

Most of the long-timers here can tell you that you don't have to settle for out-of-norm numbers. In fact many Type-II diabetics have consistently normal readings, and many have gotten themselves OFF medication and still have normal readings.

For Type-II's your levels are BEST controlled (in my opinion) by 1) Diet and exercise and 2) Med's if required. (My Dr. didn't even give me the option of diet/exercise when I asked. She was convinced I needed medication immediately because of my numbers. She's going to be SHOCKED by my next A1c, I think...)

I don't have any experience with the symptoms you mention, others can hopefully speak to that. My only issue was gastrointestinal stress from the metformin, which has been resolved by moving to an extended release form.
 

·
Anti-Man Made Carbs!
Joined
·
1,891 Posts
welcome to the boards Jim!
 
1 - 6 of 6 Posts
Top